Cannabis Actually Has A Disgusting Side Effect
While medical marijuana is prescribed to people suffering from nausea, Colorado doctors just discovered that heavy and long-term use of cannabis could cause chronic nausea and vomiting.
CBS News reported that Lance Crowder, a patient who admitted to long-term use of marijuana of different forms, has been suffering abdominal pain and severe vomiting for two years. After his long search for a diagnosis from various local doctors, Lance Crowder fell in tears when a physician from Indianapolis finally told him that he has a condition called Cannabinoid Hyperemesis Syndrome.
Just like heartburn, CHS causes cyclic vomiting, nausea and abdominal pain. Although it is relieved by a hot shower, it still has chances to recur when a person continues to smoke.
Study says that CHS could lead to dehydration and kidney failure unless a patient stops using pot. This condition is still unpopular among GPs, however, due to the low prevalence of this syndrome. Patients often deny the use of the illegal drug.
According to Dr. Kennon Heard, a physician at the University of Colorado Hospital in Aurora, CHS was not noticed until the recreational and medical use of cannabis was legalized.
"They'll often present to the emergency department three, four, five different times before we can sort this out," Heard said. Now, the condition has already become frequent among marijuana users in the state.
A study he co-authored with Dr. Howard S. Kim, Dr. John D. Anderson, Dr. Omeed Saghafi and Dr. Andrew A. Monte, MD, has shown that the number of CHS cases in 2008-2009 doubled in 2010-2011 when marijuana was made legal.
"It is certainly something that, before legalization, we almost never saw," Heard said. "Now we are seeing it quite frequently."
The study titled Cyclic Vomiting Presentations Following Marijuana Liberalization in Colorado was published in 2015 in the journal Academic Emergency Medicine.